1. Health
You can opt-out at any time. Please refer to our privacy policy for contact information.

How Low is Too Low? Learning About Hypoglycemia

The Importance of Just-Right Blood Sugar Levels

By Craig Stoltz

Updated July 30, 2008

(LifeWire) - Keeping blood sugar (glucose) levels from rising too high is the main goal of diabetes care. But glucose levels that drop too low, a condition called hypoglycemia, can be a problem, too.

Luckily, the condition is fairly easy to treat if caught early. It's important for people with diabetes to get special training to recognize hypoglycemia as soon as the symptoms begin, or whenever too low blood glucose levels are measured. Frequent monitoring is also very important.

Who is Most at Risk?

Those most at risk include people with type 1 diabetes and those with type 2 diabetes who are treated with insulin and oral medications that stimulate insulin secretion. When very tight glucose control is the goal of treatment, as it often is, hypoglycemia is particularly likely. This is especially true early in the course of therapy.

Hypoglycemia essentially doesn't occur in patients with type 2 diabetes using only dietary control.

What Leads to Hypoglycemia?

With hypoglycemia, there is not enough glucose in the blood to provide the body with energy. Several things can lead to this state:
  • Not eating enough carbohydrates, the body's main source of glucose
  • Exercising an unusual amount
  • Taking the wrong doses of medications or insulin, or timing them incorrectly
  • Drinking alcohol
It is often more than one of these factors that interacts to trigger an episode.

How Low Is Too Low?

Generally, hypoglycemia is diagnosed if blood glucose levels are less than 60 mg/dL and symptoms are present. If someone with diabetes has a glucose reading lower than 60 mg/dL, he or she should quickly eat or drink a high-carbohydrate, glucose-boosting snack.

Several things can be consumed to help counteract hypoglycemia. Some options include:

  • two to four glucose pills
  • 4 ounces of any fruit juice or regular (non-diet) soda
  • 5 to 6 pieces of hard candy
  • 1 to 2 teaspoons of sugar, honey or jelly
  • 8 ounces of milk
Another glucose reading should be taken 15 minutes after the snack to make sure that the level has returned to nearly 100 mg/dL. If not, the person should keep snacking until the glucose reading hits 100 mg/dL.

Symptoms of Hypoglycemia

Even without measuring blood glucose levels, symptoms of low blood sugar can be detected, provided you know what to look for early on. Early stage symptoms of hypoglycemia include:

  • Unexplained perspiration
  • Anxiety
  • Feeling shaky or dizzy
  • Paleness
  • Unusual hunger
The early stage symptoms can be subtle and difficult to recognize, especially in people with well-established type 1 diabetes. Therefore, it's important for these patients to be vigilant for subtle signs and to be prepared to monitor glucose levels as needed, especially if they have a history of hypoglycemia.

The symptoms of later stages of hypoglycemia are more serious and obvious:

  • Loss of coordination
  • Lethargy
  • Weakness
  • Confusion
  • Personality changes
  • Loss of consciousness
  • Seizure
If any of the first five symptoms are evident, a glucose-boosting snack should be eaten immediately and blood sugar levels should be checked afterward. If the person has lost consciousness or suffers a seizure, medical help should be sought immediately.

Hypoglycemia and Severe Diabetes Complications

People who are dealing with extreme complications of their diabetes, especially those with end-stage kidney disease, often have trouble with hypoglycemia. When a person's kidneys are not functioning properly, they cannot "clear" insulin from their bodies. Dialysis will perform this function, clearing either the body's own insulin or the injected insulin. But if someone on dialysis misses a dialysis appointment and does not change their insulin-dosing regimen to accommodate for that, they may have an episode of hypoglycemia.

Dangers of Hypoglycemia

If someone with diabetes misses the early symptoms of low blood sugar, he or she could pass out. This is one reason that wearing a diabetes bracelet or medical ID at all times is essential. If the person is unconscious, he or she can receive an immediate injection with a liquid called glucagon to boost blood sugar levels. Ask your diabetes care team if it's a good idea to keep some glucagon at home or at work in case of emergencies.

Everyone who has diabetes should also explain what hypoglycemia is, and what actions can be taken in the event of an episode, to family and friends. The following basic steps need to be taken if a person with diabetes becomes unconscious:

  • Do not administer insulin
  • Do not give food or fluids
  • Do inject glucagon, if familiar with the procedure to do so
  • Do call for emergency help

Special Precautions

Because people with diabetes are always at risk of having their blood glucose levels fluctuate, they should be prepared for possible bouts of hypoglycemia. The following precautions can help you stay prepared:

  • Check blood sugar levels before driving, operating machinery or exercising
  • Keep glucose-boosting snacks at home, at work, in the car or anywhere else you, or a loved one with diabetes, spends a lot of time
  • Remember that working with a diabetes care team and following the prescribed diet, exercise and medication regimen is the best way to reduce the risk for hypoglycemia.

Stay Vigilant

Many patients who have experienced hypoglycemia episodes tend to "relax" their glucose control, often for many months. It is important that patients do not do this. After a hypoglycemic episode, they should consider revisiting their diabetic educator for guidance.

It's important to realize that the tighter the glucose control, the higher the risk of hypoglycemia. Patients who are managing tight glucose control need to be given the proper tools, knowledge and support to avoid severe hypoglycemic episodes -- while continuing to maintain glucose levels in the target range.

Sources:

"Hypoglycemia." National Diabetes Information Clearinghouse. March 2003. National Institutes of Health. 13 Oct. 2007.

"Is Low Blood Glucose (Hypoglycemia) Dangerous?" Joslin.org. Joslin Diabetes Center. 13 Oct. 2007.

Wright, Alex D., Carole A. Cull, Kenneth M. Macleod, and Rury R. Holman. "Hypoglycemia in Type 2 Diabetic Patients Randomized to and Maintained on Monotherapy With Diet, Sulfonylurea, Metformin, or Insulin for 6 Years From Diagnosis: UKPDS73." /Journal of Diabetes and Its Complications/. 20(6)(2006): 395-401. 13 Oct. 2007.

LifeWire, a part of The New York Times Company, provides original and syndicated online lifestyle content. Craig Stoltz has served as editor of The Washington Post's health section. He is currently a consultant to several health-related Web ventures. He lives in Bethesda, Md.

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.